In November I started LDN, or Low Dose Naltrexone. It’s an opiate antagonist, it blocks the cells’ opiate receptors, and is used in very low doses to treat auto immune diseases like MS, which is my reason for taking it. The idea is that by blocking the opiate receptors the cells think there are no endorphines circulating and ask for increased production. This means you up your endorphin levels, which again is said to help regulate the immune system.
I got a tremendous boost when I started, suddenly I had the energy need to tidy a horrendous mess in the basement, for instance. It was brilliant, and we all looked forward to the completion of loads of projects around here. Hah! After two weeks the fun was over and I got an increase in MS symptoms instead. More numbness, to the degree that I am not sure where my right leg is or what it does anymore. So, you’d think that I could just stop taking LDN, after all it doesn’t work? Well, that’s not so easy. I forgot my LDN one night, and let me tell you – both the next day and the following were a total, complete, living nightmare. Absolutely hellish. I feel trapped between a rock and a hard place.
Cue internet research. Finally I found a forum where this was discussed – the rare few who have an adverse reaction to LDN. According to the good doctor (who has since died, unfortunately), patients with an adverse reaction have Candida overgrowth, but when this is treated they respond well to LDN. Long story short, I have had two weeks with 100 mg Diflucan (not the treatment suggested), but has it helped? Nope. Drat, drat, drat. And my holistic GP who prescribed the LDN does not feel that more medication is the way to go. Not even the treatment suggested. Now, I don’t hanker for medication per se – but I’d love to feel better! Those first days were amazing, but is that all I’m going to get? If anybody has any experience in this or has some research papers I should read – don’t hesitate to tell me!